MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 RT 9; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 RT 9; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Model Number 74023251
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Joint Laxity (4526); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 03/12/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, a revision surgery was performed due to the patient knee become unstable.Surgeon found the tibial post on the tibial insert had fractured off.The journ art ins bcs std 5-6 rt 9 and broken post were removed.New journey bcs poly with the taller post was inserted.Patient outcome is unknown.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A medical investigation was conducted and confirms reportedly, the patient underwent revision due to instability and intra-op finding of ¿tibial post on the tibial insert had fractured off¿.Per correspondence, no further information is available for this case.Without the requested documentation, the clinical root cause of the reported event could not be fully confirmed nor concluded.The patient impact beyond the reported instability and revision could not be determined.No further medical assessment could be rendered at this time.Should clinically relevant documentation/information become available, the clinical/medical task may be re-evaluated.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of risk management files and instructions for use found that the reported failure was documented appropriately.Some potential probable causes for this event could include but not limited fit/sizing, alignment, surgical technique, joint laxity, traumatic injury and procedural/user error.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device, used in treatment, was returned and evaluated.The lab analysis concluded that the tibial insert showed a damaged post.The fractured post was not returned.Additionally, the insert showed damage on anterior surface of the insert near the insertion/extraction slot.Scratches were observed on the inferior surface of the insert.There were signs of deformation and burnishing on the posterior region of the post near the base near the fracture surface.The cause of the post fracture could not be determined from the information reported.No material or manufacturing defects were observed in any of the components in the course of this investigation.The clinical/medical evaluation concluded that reportedly, the patient underwent revision due to instability and intra-op finding of ¿tibial post on the tibial insert had fractured off¿.Per correspondence, no further information is available for this case.Without the requested documentation, the clinical root cause of the reported event could not be fully confirmed nor concluded.The patient impact beyond the reported instability and revision could not be determined.No further medical assessment could be rendered at this time.Should clinically relevant documentation/information become available, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Some potential probable causes for this event could include but not limited to traumatic injury, surgical technique or implant failure.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JOURN ART INS BCS STD 5-6 RT 9
Common Device Name
PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11616775
Report Number1020279-2021-02691
Device Sequence Number3196567
Product Code JWH
UDI-Device Identifier03596010555137
UDI-Public03596010555137
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2018
Device Model Number74023251
Device Catalogue Number74023251
Device Lot Number08FM19740
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2021
Initial Date Received by Manufacturer 03/12/2021
Supplement Date Received by Manufacturer05/18/2021
09/24/2021
Initial Report FDA Received Date04/05/2021
Supplement Report FDA Received Date05/20/2021
09/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;